Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 197, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 29, 2002, 7:42 PM EDT for Harrison County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 2002, 7:42 PM EDT (23:42 UTC)
- Expired
- Jul 29, 2002, 8:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Harrison County, IN
The radar
The Louisville radar (KLVX), 28 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:50 PM EDT | Thunderstorm Wind 50 E | Corydon, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1690 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
966 WUUS53 KLMK 292342 SVRSDF INC061-300015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 741 PM EDT MON JUL 29 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARRISON COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 815 PM EDT * AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF WHITE CLOUD...OR ABOUT 31 MILES WEST OF LOUISVILLE...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CENTRAL...CORYDON...RAMSEY...NEW SALISBURY AROUND 750 PM EDT NEW MIDDLETOWN...DOGWOOD...CRANDALL...BYRNEVILLE AROUND 755 PM EDT ELIZABETH...BUENA VISTA AROUND 800 PM EDT THE SOUTHERN PARTS OF HARRISON COUNTY HAVE THE HIGHEST THREAT FOR DAMAGING WINDS, BASICALLY SOUTH OF I-64, HOWEVER ALL OF THE COUNTY COULD SEE DAMAGING WINDS FROM THESE THUNDERSTORMS. DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. XXV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:55 PM EDT, 5 hours 47 minutes earlier.
Area forecast discussion, Jul 29, 1:55 PM EDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 155 PM EDT MON JUL 29 2002 ...THUNDERSTORM CHANCES EARLY TONIGHT...BUT...DONT COUNT ON THEM... A WEAK UPPER LEVEL MOVING ACROSS MIDWEST WL ADVANCE EAST ACROSS THE GREAT LAKES REGION TONIGHT. MOST S/W ENERGY WILL OCCUR NORTH OF THE OHIO RIVER ALTHOUGH A SMALL CHC OF THUNDERSTORMS CONNECTED WITH SYS WL BE POSBL OVER CWA. BEST THREAT WL BE FURTHER NORTH. ALL MODEL VERY SIMILAR AND POINT TO SMALL CHC POPS WITH CHCS DWINDLING AFT 06Z. LOWER 90 DEGREE TEMPS WERE RATHER COMMONPLC OVR CWA AT ERY AFTN CREATING HEAT INDICIES AROUND 100 A CARBON COPY OF THE LAST FEW DAYS. A SOUTHWEST LOW LVL FLOW PREVAILED AT SPEEDS OF 10 TO 20 MPH. AS THE UPPER LEVEL TROF MOVES WELL TO THE EAST OF THE OHIO VALLEY TUESDAY...THE CWA WL CONTINUE TO BAKE WITH THE THERMOMETER MAKING DAILY RUNS INTO THE LOWER 90S. HIGH HUMIDITIES ARE ON TAP ALSO. THUS THE HEAT INDEX VALUES WILL BE MAKING DAILY RUNS TO NEAR 100 DEGREES. .SDF...NONE. RDC
In the hours before
Special weather statement, Jul 29, 4:15 PM EDT, 3 hours 27 minutes before
INZ076>079-083-084-089>092-KYZ025-029>032-034>038-300215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 415 PM EDT MON JUL 29 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING ACROSS ALL OF SOUTH CENTRAL INDIANA AND THOSE PORTIONS OF CENTRAL KENTUCKY...ROUGHLY ALONG AND NORTH OF INTERSTATE 64. A LINE OF THUNDERSTORMS IS EXPECTED TO SKIM ACROSS MUCH OF SOUTH CENTRAL INDIANA AND PARTS OF CENTRAL KENTUCKY THIS EVENING. BECAUSE OF STRONG WINDS IN THE MID LEVELS OF THE ATMOSPHERE...SOME OF THE STORMS COULD PRODUCE WIND DAMAGE. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.
Local storm report, Jul 29, 6:55 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
655 PM EDT MON JUL 29 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 7 NW LEXINGTON KY WIND DAMAGE
07/29/02 FAYETTE REPORTED 56 MPH WIND GUST
4 NE OF BLUEGRASS AIRPORT.
TREES DOWN JUST SOUTH OF
LEXINGTON.
SZAPPANOSLocal storm report, Jul 29, 7:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
728 PM EDT MON JUL 29 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 8 E CAMPBELLSBURG KY WIND DAMAGE
07/29/02 HENRY TREES DOWN ON HIGHWAY 193The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:02 PM EDT | Severe Thunderstorm Warning | LMK | Dubois | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.